Hail, Clay
- When
- May 31, 2:55 AM CST
- Where
- Clay County, 1.27 mi ENE of Linden
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.210, -94.560
A strong low level jet, combined with an unstable airmass, led to thunderstorm development over eastern Kansas. These thunderstorms rolled east across central Missouri, during the morning hours of May 31, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong low level jet, combined with an unstable airmass, led to thunderstorm development over eastern Kansas. These thunderstorms rolled east across central Missouri, during the morning hours of May 31, 2013. Heavy rains caused some flash flooding, and there were several reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 11:20 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 AM CDT Fri May 31 2013
.UPDATE...
Issued at 1000 PM CDT THU MAY 30 2013
Adjusted short term forecast for current radar/satellite/model
trends. Except for a few isolated cells over far nw MO and east
central KS looking quiet for a few more hours. However, already
seeing signs on satellite/radar over central KS. The rapid increase
of alto-cumulus clouds and elevated returns is signaling the rapid
redevelopment of the low level jet. The 00z NAM is noticeably
stronger with the h8 winds and this seems reasonable. The 00z NAM,
HRRR and RAP all generate rapid convective development on the nose of
the low level jet and spread it across east central KS and west
central MO during the pre-dawn hours. Heavy rains and near-severe
storms are expected between 08z-14z Friday over this region.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 325 PM CDT THU MAY 30 2013
Leading edge of storms should move east of the forecast area by 4 or
so leaving just the trailing stratiform area of rainfall with
embedded convection through the early evening. So through this
evening the chances of rain/embedded storms will diminish from west
to east. The focus then shifts to tonight for the possibility of
convection erupting in eastern Kansas and then spreading into
western Missouri. There is a quite a bit of uncertainty with how
things may evolve tonight as several short-range models keep things
quiet overnight. However, the more reliable HRRR, which has been
handling today's convection very well, has been consistent in
developing convection somewhere across northeastern Kansas and
moving into west central and northwestern Missouri. This roughly
corresponds to an area of strong isentropic lift with a focusing of
the LLJ depicted by the GFS. There should be enough instability and
shear to lead to storm organization so a few severe storms are
possible with large hail the biggest threat with damaging winds
possible as well. Will keep the flash flood watch going as is given
recent heavy rains across northern Missouri and persistent moderate
to heavy rain across the southern portions of the forecast and the
uncertainty with where any heavy rain may set up tonight. Some areas
within the watch area have good chance of seeing heavy rainfall
tonight and some much river flooding ongoing and already saturated
soils, it won't take much more rain to lead to rapid runoff and
flash flooding.
.LONG TERM...(Friday Night through Thursday)
Issued at 325 PM CDT THU MAY 30 2013
Cold front will slide through the forecast area Friday night,
pushing the threat for thunderstorms southeast of the area.
Elongated area of high pressure will build into much of the Plains
over the weekend providing dry conditions and comfortable
temperatures. Cold air advection on Saturday and Sunday will keep
highs in the upper 60 and lower 70s.
Warm air advection on the back side of this area of high pressure
will set the stage for an increase in rain chances next week.
Initial rain chances will begin early Tuesday when a weak shortwave
will eject into the Plains ahead of a deeper wave digging into the
Upper Midwest. This system will eventually drop a cold front and
associated chances for showers and thunderstorms into the area by
mid-week, though there are still considerable model differences with
the timing of this activity.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1220 AM CDT FRI MAY 31 2013
Scattered convection forming along a west-east band from central KS
into west central MO is likely the start of a convective complex that
will evolve overnight as the southerly low level jet over central KS
and OK ramps up. The 00z NAM and latest HRRR seem to have the nest
handle on the current situation and followed the general theme of
increasing convective activity into the terminals as we move into the pre-
dawn hours of Friday morning. With increasing confidence on a
convective complex forming have lowered ceilings into the MVFR
category with MVFR visibilities. Should the expected complex take
dead aim on any of the terminals the risk of IFR
ceilings/visibilities will increase...and most likely in the 10-13z
time period.
Should see convection drop off considerably by mid morning with
ceiling improving to VFR. Still the potential for late
afternoon/early evening re-development of convection but with
continued low confidence it will affect the KMCI/KMKC terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through this evening FOR KSZ025-057-060-
102>105.
MO...FLASH FLOOD WATCH through this evening FOR MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
UPDATE...MJ
SHORT TERM...CDB
LONG TERM...Hawblitzel
AVIATION...MJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 712 PM CDT THU MAY 30 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 712 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH FRIDAY EVENING. THE FOCUS FOR THE HEAVIEST RAINFALL WILL BE ACROSS AREAS GENERALLY SOUTH OF THE MISSOURI FROM EARLY FRIDAY MORNING THROUGH FRIDAY EVENING. BUT RECENT HEAVY RAINFALL HAS SATURATED SOILS ACROSS THE ENTIRE REGION AND ANY ADDITIONAL HEAVY RAINS MAY LEAD TO FLASH FLOODING. A BAND OF SCATTERED THUNDERSTORMS FROM SOUTHEAST NEBRASKA INTO CENTRAL KANSAS IS EXPECTED TO REACH NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS BY MID EVENING. ALTHOUGH THESE STORMS ARE EXPECTED TO WEAKEN A FEW STRONG STORMS ARE POSSIBLE. LATER TONIGHT...AN UNSTABLE AIRMASS IS EXPECTED TO SPREAD BACK INTO THE REGION. CONDITIONS MAY BECOME FAVORABLE FOR RAPID THUNDERSTORM DEVELOPMENT ACROSS EASTERN KANSAS INTO WEST CENTRAL MISSOURI A FEW HOURS AFTER MIDNIGHT. WHILE THERE IS A SMALL THREAT FOR THESE STORMS TO BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY TO BE ONGOING FRIDAY MORNING...WITH THE HEAVIEST ACTIVITY LIKELY ALONG AND SOUTH OF THE MISSOURI RIVER VERY HEAVY RAINFALL AND SOME POTENTIAL FOR SEVERE WEATHER EXISTS ACROSS THIS REGION THROUGHOUT THE DAY...WITH THE POTENTIAL FOR TWO TO FOUR INCHES OF RAIN ACROSS CENTRAL PORTIONS OF MISSOURI AND EASTERN KANSAS...INCLUDING THE KANSAS CITY AREA. BY LATE AFTERNOON...SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY REFORM ALONG A WEAK FRONT OVER NORTHERN MISSOURI...ROUGHLY BETWEEN KANSAS CITY AND ST.JOSEPH TO BETWEEN KIRKSVILLE AND MOBERLY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN ON MONDAY. IN ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED FLOODING REPORTS...ARE GREATLY APPRECIATED. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 AM CDT FRI MAY 31 2013
MOZ043-310830-
CASS MO-
257 AM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS COUNTY UNTIL
330 AM CDT...
AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM NEAR RAYMORE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PLEASANT HILL AND STRASBURG.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 8 AM. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3875 9449 3884 9448 3883 9412 3880 9412
3869 9413
TIME...MOT...LOC 0757Z 272DEG 26KT 3878 9433
BOOKBINDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 AM CDT FRI MAY 31 2013
MOZ037-038-044-310900-
JACKSON MO-JOHNSON MO-LAFAYETTE MO-
312 AM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
NORTHWESTERN JOHNSON AND SOUTHEASTERN JACKSON COUNTIES IN WEST
CENTRAL MISSOURI UNTIL 400 AM CDT...
AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LONE JACK...PITTSVILLE AND LAKE LAFAYETTE.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 8 AM. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3883 9429 3884 9434 3889 9433 3900 9383
3883 9381
TIME...MOT...LOC 0812Z 256DEG 31KT 3886 9424
BOOKBINDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 343 AM CDT FRI MAY 31 2013 KSZ103-104-MOZ028-029-037-310930- CLAY MO-JACKSON MO-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS- 343 AM CDT FRI MAY 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...EXTREME NORTHERN JACKSON...SOUTHERN CLAY...WYANDOTTE AND SOUTHERN LEAVENWORTH COUNTIES UNTIL 430 AM CDT... AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TOPEKA TO TONGANOXIE TO PARKVILLE...AND MOVING EAST AT 45 MPH. HAIL UP TO DIME SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BASEHOR...WEATHERBY LAKE...PARKVILLE...TONGANOXIE...GLADSTONE... RIVERSIDE...CLAYCOMO...LIBERTY...BONNER SPRINGS...EXCELSIOR SPRINGS...NORTH KANSAS CITY...KANSAS CITY KANSAS...FERRELVIEW... PLATTE WOODS...LAKE WAUKOMIS...HOUSTON LAKE...OAKVIEW... NORTHMOOR...PLEASANT VALLEY AND GLENAIRE. THESE STORMS WILL IMPACT THE FOLLOWING INTERSTATES... I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423. I-35 IN MISSOURI BETWEEN MILE MARKERS 5 AND 24. I-635 BETWEEN MILE MARKERS 5 AND 12. I-435 LOOP FROM MILE MARKERS 10 TO 27...36 TO 56. I-29 BETWEEN MILE MARKERS 0 AND 12. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3924 9516 3937 9421 3919 9425 3898 9518 TIME...MOT...LOC 0841Z 264DEG 39KT 3906 9542 3918 9475 BOOKBINDER
The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 08:55 UTC.
5 flash flood, 4 hail. Local standard time, as filed.
Hail was reported around the downtown Kansas City airport.
West bound Highway 50, just east of the Todd George exit, had 6 inches of water over the roadway. Traffic was restricted, but able to go through.
One foot of water was reported over U Highway and Doyle Road.
Highway V to the west of Highway 179, was closed due to high water.
Numerous roads were reported closed in the Kansas City area, due to high water from heavy rains. Stranded cars were also reported.
Water was reported flowing over Highway 58 by the fair grounds. Water came up quickly in the past 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452545, 452546, 452547, 452548, 452540, 452541, 452542, 452543, 452544.